Tornadoes · United States · Colorado · 2006
F0 tornado, Alamosa to Ft Garland, Colorado, June 26, 2006
From Alamosa to Ft Garland, this F0 tornado ran 5.0 miles across Alamosa and Costilla counties on June 26, 2006, touching down at 3:12 PM MDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- June 26, 2006
- Touchdown
- 3:12 PM MDT (21:12 UTC)
- Path length
- 5.0 miles (8.0 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Counties
- Alamosa and Costilla counties
- Touchdown point
- 37.370, -105.750
- Lift-off point
- 37.170, -105.570
- Record number
- 705
What the Weather Service recorded
Tornado caused no known damage over open country. This tornado moved from Alamosa County to Costilla County.
Tornado caused no known damage over open country.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the tornado touched down at Jun 26, 2:36 PM MDT, 36 minutes earlier.
Area forecast discussion, Jun 26, 2:36 PM MDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 236 PM MDT MON JUN 26 2006 .SHORT TERM... (TONIGHT AND TOMORROW) CURRENTLY...TSRA MAINY ALONG THE MTNS AND HIER VALLEYS. SOME STORMS ARE PRODUCING SMALL HAIL...BUT ONE IN THE SAN LUIS VALLEY PRODUCED A BRIEF SPINUP FOR ABOUT 45S. STORMS ARE MOVING SE IN THE MODERATE NW FLOW ALOFT. NO STORMS WERE OCCURRING OVER THE LOWER ELEVATIONS. REST OF TODAY...MAIN CONCERN IN MARGINAL SVR HAILERS IN THE MTNS...AND IF STORMS MOVE OVER THE BURN SCARS...THEN A FLASH FLOOD THREAT (SIMILAR TO YDAY) WOULD BE POSSIBLE. GREATEST THREAT WILL REMAIN IN MTNS AND HIER VALLEYS. MAY SEE A FEW STORMS MOVE OFF THE HIER TRRN MAINLY TO THE WEST OF THE I-25 CORRIDOR. TONIGHT...CONVECTION SHOULD DECREASE BY MID EVENING. A NICE COOL EVENING IS IN STORE FOR THE REGION. TOMORROW...DRIER AIR CONTINUES TO PUSH TO THE WEST. GREATEST POP THREAT WILL BE ALONG THE SANGRE DE CRISTO MTNS AND ESPECIALLY THE SAN JUAN MOUNTAINS. MAY SEE A SLIGHTLY BETTER CHANCE OF PRECIP ON THE PLAINS LATER TOMORROW AFTERNOON WITH ANOTHER WEAK DISTURBANCE MOVING S IN THE NNW FLOW ALOFT. TEMPS WILL CONTINUE TO BE QUITE PLEASANT...WITH HIGHS MAINLY IN THE MID 80S PLAINS...70S MTNS. /HODANISH .LONG TERM... (TUESDAY NIGHT THROUGH MONDAY) TUES NIGHT...POT VORT LOBE CONTINUES TO MOVE ACROSS CO OVERNIGHT. THIS MAY KEEP CONVECTION GOING OVERNIGHT ACROSS THE MTS...AND THE FAR SE PLAINS WHERE THE LOW LEVEL JET SETS UP. HAVE KEPT LOW GRADE POPS GOING OVERNIGHT IN THESE AREAS. A STRONGER SHORTWAVE MOVES ACROSS CO IN NORTHWEST FLOW ON WEDNESDAY. A WEAK FRONTAL BOUNDARY STALLS ACROSS NE NM...NW TX/OK PANHANDLES AND THROUGH SRN KS ACCORDING TO THE NAM-WRF. GFS KEEPS THIS BOUNDARY FARTHER TO THE NORTH. HAVE GONE WITH THE NAM SOLUTION DUE TO BETTER TERRAIN RESOLUTION. NORTH OF THE BOUNDARY...EASTERLY FLOW ADVECTS HIGHER DEW POINTS INTO THE SE PLAINS...THOUGH 12Z NAM-WRF KEEPS DEW POINTS IN THE 40S ACROSS THE MAJORITY OF THE SE PLAINS TO AROUND 50 ACROSS BACA COUNTY. THIS PUTS CAPES BETWEEN 500-1200 J/KG...HOWEVER IF DEW POINTS END UP BEING HIGHER THEN CAPES WOULD ALSO BE HIGHER THAN NAM-WRF IS ADVERTISING. HOWEVER...0-6 KM SHEARS ARE RATHER WEAK...RUNNING AROUND 20-25 KTS...SO NOT ANTICIPATING A WIDESPREAD SEVERE EVENT...THOUGH ONCE AGAIN CANT RULE OUT A PULSE SEVERE STORM NEAR THE MTS WITH HAIL THE PREDOMINANT THREAT. DEW POINTS OUT WEST STILL RUNNING IN THE 30S...SO THUNDERSTORMS HERE SHOULD BE MORE IN THE WET CATEGORY. UPPER RIDGE SHIFTS EASTWARD OVER WRN CO ON THURS...THUS WARMING TEMPS ALOFT SHOULD HELP REDUCE THE CAPE...HENCE THE INTENSITY OF TSTORMS. DEW POINTS ACROSS THE EAST FALL INTO THE UPPER 30S TO LOWER 40S BY AFTN...WITH UPPER 20S/LOWER 30S ACROSS THE WEST. DIFFICULT TO FIND ANY SHORTWAVES TO ENHANCE TSTORM COVERAGE...THUS ISOLATED POPS LOOK BEST. WITH LIGHT EASTERLY WINDS PROVIDING UPSLOPE TO THE SE MTS...WILL LIKELY SEE GREATEST COVERAGE IN THIS AREA. ENOUGH RESIDUAL MOISTURE LINGERS ACROSS THE WRN MTS...THAT AFTERNOON HEATING SHOULD BE SUFFICIENT TO REACH CONVECTIVE TEMPS TO WARRANT AT LEAST ISOLATED POPS. WARMED UP MAXT GRID A FEW DEGREES THIS DAY. ANOTHER SHORTWAVE RIPPLES OVERTOP OF THE WESTERN US RIDGE FRI...POSSIBLY SENDING A SHALLOW COLD FRONT INTO SE CO LATE FRI AFTN/FRI NIGHT. THIS WOULD SUGGEST ANOTHER UPSWING IN PRECIPITATION CHANCES FOR THE SOUTHEAST PLAINS FOR FRIDAY AND SATURDAY. LITTLE CHANGE IN THE LARGE SCALE PATTERN FOR SUN/MON WITH WESTERN US UPPER RIDGE PUMPING UP AGAIN JUST TO OUR WEST BY EARLY NEXT WEEK. WITH NW FLOW OVER THE REGION...IMPULSES WILL CONTINUE TO ROTATE ACROSS THE AREA INTERACTING WITH MOISTURE AND UPSLOPE FLOW EAST OF THE MTS TO TRIGGER AFTN SHOWERS AND TSTORMS EACH DAY. WILL STICK WITH THE GENERIC FORECAST OF AT LEAST ISOLATED POPS THROUGH THE PERIOD. MAIN CHANGE TO GRIDS WAS TO WARM UP WESTERN AREAS AS UPPER RIDGE AXIS SHIFTS CLOSER TO THE REGION. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ220-COZ223. && 34/31
Hazardous weather outlook, Jun 26, 6:54 AM MDT, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 654 AM MDT MON JUN 26 2006 COZ058>089-093>099-271300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 654 AM MDT MON JUN 26 2006 ...RED FLAG WARNING FROM 11 AM THIS MORNING TO 9 PM MDT THIS EVENING FOR THE UPPER ARKANSAS RIVER VALLEY AND EASTERN SAN JUAN AND LA GARITA MOUNTAINS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER HIGH TERRAIN AND ADJACENT PLAINS ONCE AGAIN EARLY THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE EXPECTED TO BE INITIALLY DRY ACROSS THE CENTRAL AND SOUTHWEST MOUNTAINS...WHICH COULD LEAD TO NEW FIRE STARTS FROM THE NUMEROUS CLOUD TO GROUND LIGHTNING FLASHES EXPECTED. STORMS ACROSS THIS REGION ARE EXPECTED TO TRANSITION TO MORE WETTING RAINS THROUGH THE EVENING. ACROSS THE REST OF THE HIGHER TERRAIN AND IMMEDIATE ADJACENT PLAINS...THREATS FROM STORMS INCLUDE LOCALLY HEAVY RAINFALL...ALONG WITH GUSTY WINDS TO AROUND 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. HAIL TO AROUND 1/2 INCH IN DIAMETER WILL ALSO BE POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE MAIN THREATS FROM ANY STORMS THAT DEVELOP WILL BE CLOUD TO GROUND LIGHTNING...WIND GUSTS AROUND 40 MPH...WITH SOME OF THE STRONGER STORMS PRODUCING HAIL UP TO 1/2 INCH IN DIAMETER. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE EACH DAY...ESPECIALLY ALONG THE EAST SLOPES OF THE SANGRE DE CRISTO AND WET MOUNTAINS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS MAY BE POSSIBLE AFTER AFTER 12 PM...MAINLY ACROSS THE MOUNTAINS AND HIGH MOUNTAIN VALLEYS.
In the hours before
Special weather statement, Jun 26, 1:36 PM MDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 136 PM MDT MON JUN 26 2006 COZ069>071-262145- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- INCLUDING THE CITIES OF...CENTER...DEL NORTE...ALAMOSA... MONTE VISTA...MANASSA...LA JARA...ANTONITO...SANFORD...SAN LUIS... FORT GARLAND...BLANCA 136 PM MDT MON JUN 26 2006 ...A SMALL TORNADO WAS SIGHTED ABOUT 15 MILES SOUTHWEST OF MONTE VISTA COLORADO... AT 115 PM A SPOTTER FOR THE NATIONAL WEATHER SERVICE REPORTED SIGHTING A SMALL TORNADO THAT BRIEFLY TOUCHED THE GROUND 15 MILES SOUTHWEST OF MONTE VISTA...OR 30 MILES WEST OF ALAMOSA. THE TORNADO HAS DISSIPATED. IT PRODUCED NO DAMAGE...ONLY A SMALL DUST CLOUD....AND DISSIPATED QUICKLY. AT 115 PM NATIONAL WEATHER SERVICE RADAR SHOWED THUNDERSTORMS IN THE AREA OF THIS REPORT. NO OTHER SIGHTINGS HAVE BEEN REPORTED. THE THUNDERSTORM THAT PRODUCED THE SMALL TORNADO HAS WEAKENED BUT ADDITIONAL THUNDERSTORMS WILL DEVELOP THROUGH THE AFTERNOON. SMALL TORNADOS ON THE LEADING EDGE OF THUNDERSTORMS ARE NOT UNCOMMON IN THE SAN LUIS VALLEY BUT RARELY PRODUCE DAMAGE. PEOPLE IN THE WESTERN SIDE OF THE SAN LUIS VALLEY SHOULD BE ALERT FOR THE POSSIBILITY OF SEEING A FUNNEL CLOUD...AND IF YOU DO...CALL YOUR LOCAL LAW ENFORCEMENT AGENCY...AND THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. IF YOU ARE A WEATHER SPOTTER FOR THE NATIONAL WEATHER SERVICE IN PUEBLO...PLEASE CALL OUR OFFICE DIRECTLY IF YOU SPOT A FUNNEL CLOUD. IF A FUNNEL CLOUD COMES CLOSE TO THE GROUND NEAR YOU...GO TO A PLACE OF SAFETY...PREFERABLY IN A STURDY BUILDING. NATIONAL WEATHER SERVICE PUEBLO COLORADO
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Albuquerq/Krtlnd, NM (KABQ), 12:00Z
9.2 hours before the tornado, 261 km from the path. June 26, 2006.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -204 J/kg
- Surface CAPE
- 121 J/kg
- Mixed-layer LCL
- 1258 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 5.9 K/km
The surface observations
Alamosa Municipal(Awos) (ALS), 26 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Pueblo radar (KPUX), 185 km away, was scanning. The volume nearest the touchdown began at 21:12 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2006 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are
The other tornadoes of June 26, 2006
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 26 | 8:03 PM CDT | F0 | Otter Tail, MN | 0.5 | 25 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.